MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC KYPHON CEMENT DELIVERY SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC KYPHON CEMENT DELIVERY SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number VPK013D
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from the healthcare professional (hcp) via the manufacturer representative regarding an event which occurred during an unknown spinal procedure in a patient diagnosed with osteoporosis.It was reported that the cannula hub came off during extraction at the end of procedure.Physician used forceps to pull cannula shaft from pedicle.Only the shaft of the instrument will be returned.Handle was thrown away accidentally.Event occurred during vertebroplasty - after cement fill, physician tried to extract cannula.Handle twisted/pulled off.Cannula stayed in patient.Used strong/ large hemostat forceps to pull cannula out of vertebral body.No fragment left in patient.No patient injury / complication was reported.
 
Additional Manufacturer Narrative
H3: product analysis: part # vpk013d, lot # 0221000818.Visual and optical inspection confirmed the cannula was returned with the hub pulled from the shaft.The plastic handle/hub portion of the instrument was not returned.On the cannula, the knurling was present as well as the flair on the backside of the shaft.There was cement noted inside the inner shaft.It appears the shaft was separated from the plastic hub from excessive force.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
KYPHON CEMENT DELIVERY SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key11587278
Report Number1030489-2021-00415
Device Sequence Number19879327
Product Code LXH
UDI-Device Identifier00643169637498
UDI-Public00643169637498
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/04/2021
Device Model NumberVPK013D
Device Catalogue NumberVPK013D
Device Lot Number0221000818
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2021
Supplement Date Received by Manufacturer09/25/2021
Initial Report FDA Received Date03/30/2021
Supplement Report FDA Received Date09/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Patient Weight54